08-08-2013, 09:36 PM #1Registered Member
- Join Date
- Jul 2009
- Cygnus X-1
I was wondering if anyone has tried 5-htp (hydroxytryptophan) for whatever reasons and have increased exacerabations? I started taking it last May
(2012) and have had 3 flares since then (which I've never had so many so close together)...one of which sent me to the ER because of double vision/nystagmus..I was at the hosptial for 3 days of IV steriods.
The reason I started taking 5-htp was for insomnia due to hot flashes. It seemed to help the hot flashes but I was starting to wonder about it aggravating my MS. I have googled and found some sites say not to take it if you have MS. I didn't know how true the info was. Anyone have any knowledge or experience with 5-htp?
08-09-2013, 03:23 AM #2.
- Join Date
- Jan 2013
- United States
It really bothers me that these days the search engines return sales sites and forums in the search results before they return reputable "authority" sites. I'm wondering how many of the sites that said not to take it if you have MS were just those unreliable sites with opinion and no proof.
I saw a sales site for 5-HTP that actually [U]recommended[/U] it for MS!
From what I've read medical people are divided on 5-HTP. Some doctors recommend it and some don't. But the ones who don't recommend it don't recommend it for [U]anybody[/U].
And from what I know about MS, [U]if[/U] it isn't recommended for people with MS it would be because of some effect it might have on nerve function and not on exacerbations. Exacerbations are inflammatory episodes and I haven't read anything that says that 5-HTP promotes inflammation. Even [U]if[/U] that were true there would have to be a warning that it isn't good for anyone with [U]any[/U] auto-immune disease and not that it's bad just for MS. And I've never seen anything from any reputable source that says that. So nothing that would associate it with MS exacerbations.
So I think to decide if anything you read is believable it's important to know [U]where[/U] you read it, [U]who[/U] said it, [U]why[/U] they said it's bad for MS and [U]what[/U] the proof is. On the surface, it just doesn't sound right.
I've taken 5-HTP and never had any trouble from it.
If you weren't taking a DMD at the time I think that one of the possibilities for your flares is that your MS was getting more aggressive since you weren't taking anything to fight it.